Alert archive / Texas / Beach Hazards Statements in 2019
Beach Hazards Statement 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Sep 16, 2019, 4:03 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2019, 4:03 PM CDT (21:03 UTC)
- Expired
- Sep 17, 2019, 7:00 PM CDT
- In force
- 27 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779 WHUS44 KHGX 162103 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 403 PM CDT Mon Sep 16 2019 ...Strong Rip Currents and Minor Beach Flooding will be possible through Tuesday Morning... .A Beach Hazards Statement has been issued to combine both the Rip Current Statement and Coastal Flood Statement. Strong easterly winds will induce strong rip currents and minor coastal flooding during times of high tide through at least Tuesday morning. This statement may need to be extended as elevated tide levels are expected to persist through mid week. TXZ436>438-171200- /O.CAN.KHGX.CF.S.0001.000000T0000Z-190917T1200Z/ /O.CAN.KHGX.RP.S.0030.000000T0000Z-190917T1200Z/ /O.NEW.KHGX.BH.S.0006.190916T2103Z-190917T1200Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 403 PM CDT Mon Sep 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING... ...High Rip Current Risk and Possible Coastal Flooding... * HAZARDS...Elevated tide levels resulting in the risk for coastal flooding. * Timing...Through at least Tuesday morning. * LOCATION...Along Gulf facing beaches. * POTENTIAL IMPACTS...Strong rip currents along Gulf facing beaches and minor flooding along flood prone roads may be possible along Highway 87 near High Island and Blue Water Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins... jetties and piers. Heed the advice of lifeguards...beach patrol... flags and signs. Swim near a lifeguard. Driving vehicles on flooded beaches and roadways is discouraged. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ TXZ214-313-335>338-162215- /O.CAN.KHGX.CF.S.0001.000000T0000Z-190917T1200Z/ Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris- Coastal Jackson-Coastal Matagorda- 403 PM CDT Mon Sep 16 2019 ...The Risk for Strong Rip Currents and Coastal Flooding Remains Possible... .A Beach Hazards Statement has been issued to combine both the Rip Current Statement and Coastal Flood Statement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Driving vehicles on flooded beaches and roadways is discouraged. $$
2 follow-up statements
019 WHUS44 KHGX 170255 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 955 PM CDT Mon Sep 16 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY... .Elevated tide levels resulting in the risk for coastal flooding along with strong rip currents can be expected. TXZ436>438-171100- /O.CON.KHGX.BH.S.0006.000000T0000Z-190917T1200Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 955 PM CDT Mon Sep 16 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY... * HAZARDS...Elevated tide levels resulting in the risk for coastal flooding. * Timing...Through at least Tuesday morning. * LOCATION...Along Gulf facing beaches. * POTENTIAL IMPACTS...Strong rip currents along Gulf facing beaches and minor flooding along flood prone roads may be possible along Highway 87 near High Island and Blue Water Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins...jetties and piers. Heed the advice of lifeguards...beach patrol...flags and signs. Swim near a lifeguard. Driving vehicles on flooded beaches and roadways is discouraged. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
252 WHUS44 KHGX 170751 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 251 AM CDT Tue Sep 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT TUESDAY... .Onshore winds will produce elevated tide levels today. Water levels along the Bolivar peninsula will occasionally rise above 3.0 feet resulting in minor flooding at high tide. The occasionally strong onshore flow will also produce strong rip currents on Gulf facing beaches. TXZ436>438-180000- /O.EXT.KHGX.BH.S.0006.000000T0000Z-190918T0000Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 251 AM CDT Tue Sep 17 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * HAZARDS...Elevated tide levels resulting in the risk for coastal flooding. * Timing...Through Tuesday evening. * LOCATION...Along Gulf facing beaches. * POTENTIAL IMPACTS...Strong rip currents along Gulf facing beaches and minor flooding along flood prone roads may be possible along Highway 87 near High Island and Blue Water Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins... jetties and piers. Heed the advice of lifeguards...beach patrol... flags and signs. Swim near a lifeguard. Driving vehicles on flooded beaches and roadways is discouraged. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:59 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 16, 3:59 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
359 PM CDT Mon Sep 16 2019
...Potential heavy rain and flash flood event setting up Tue
night thru Thurs...
.SHORT TERM [Through Tuesday]...
Showers and isolated thunderstorms have remained south of a line
from Colorado to Conroe this afternoon, with gusty winds in and
around stronger storms. Short term models have struggled to
initialize well with the placement of the convection, with the RAP13
probably doing the best as of late. Trends in radar imagery east of
the region over W LA has pushed convection further inland than what
we have see over our area this afternoon. With winds out of the
east, expect we could see further development of precipitation over
our northeastern zones through the remainder of the afternoon hours.
Convection should continue to shift further inland, moving into
Trinity and Polk counties over the next hour or so. In general,
expect most of the convection to wane shortly after sunset this
evening, with a lull in activity overnight and into early tomorrow.
Redevelopment of showers and thunderstorms will be possible early
Tuesday morning, once again starting over the Gulf waters before
pushing further inland by mid-morning. The region of disturbed
weather associated the upper-level low pressure system will continue
to shift to the northwest over the next few days and with it will
drag ample tropical moisture across the region. That said,
precipitable water values of 2.2 to 2.4 inches should advect inland
across the bays and Gulf waters and along the coastal counties by
the afternoon hours tomorrow. Therefore, anticipate more widespread
showers and thunderstorms tomorrow in comparison to today as the
upper level low tracks closer to the upper Texas coast. Main impacts
associated with this precipitation will be the potential for
localized heavy downpours and gusty winds associated with stronger
storms. The threat for periods of heavy rainfall will be possible
starting late Tuesday as this system shifts closer to SE TX. This
threat should continue over the next few days...more details in the
long term section below. Hathaway
&&
.MID TERM [Tuesday Night Through Thursday]...
What we know:
- Ground will gradually become increasingly saturated with periods
of rainfall and more prone to runoff.
- Upper low will make its way northward into southeast Texas, but
likely stall and meander over the area due to higher pressure to
the north.
- Moisture levels will be near record peak values recorded this
time of year. Rain rates of 1-3"+ per hour are possible at
times. Heavy rain in a short amount of time will be the primary
trigger for street flooding and rises on area creeks, bayous and
rivers.
- A weak surface low will slowly move northward from the Coastal
Bend to near the Matagorda Bay area Tuesday night and Wed
morning setting the stage for the first potential round of heavy
rainfall...possibly in the form of training convective bands
closer to the circulation itself...gradually spreading out thru
the day with heating.
- In very general terms, the surface low will meander northward
Wed & Thur...possibly situated between the Brazos Valley and
I-45 late in the period.
- Multiple rounds of precipitation are expected with some
intermittent breaks in between.
- There will be changing, potentially large run-to-run swings of
model solutions. Don't focus on just one. Just know the overall
conditions are favorable for heavy rain which could cause
flooding.
What are some of the unknowns:
- Just how organized or unorganized atmospheric conditions line-
up for prime and/or significant amounts of rain.
- Specific rain amounts. There will be several inches spread out
over several days. Focus on the impacts!
- Specific timing/location of the periods of heaviest rainfall.
Can occur at any time and any place. They'll be dependent on
several variables which can be difficult to determine even 6-12
hours out. Just know there are signals there for significant
rain and associated flash flood impacts.
- Specific river/creek/bayou impacts. It'll be dependent on where
and how much rain falls. Rises and flooding impacts can be
expected where the heaviest rain occurs.
.LONG TERM [Thursday night Through Monday]...
Look for this system to eventually head further north and away
from se Tx as the ridge just to the north slightly erodes. Moisture
levels and rain chances will diminish and temperatures go back
up. 47
&&
.MARINE...
A slow area of disturbed weather associated with an upper level low
pressure system is continuing to shift towards the northwest this
afternoon, bringing with it tropical moisture. Winds out of the east
associated this system remain between 15 to 20 knots with gusts up
to 25 knots at times in and around storms. Small craft should
continue to exercise caution through at least tomorrow morning
across the Gulf waters and both Matagorda and Galveston Bay. Winds
will continue to turn more out south to southeast tomorrow, and
eventually more out of the south to southwest by Wednesday. The SCEC
currently in effect will likely need be extended through at least
Wednesday. The risk for strong rip currents also remains possible.
Seas in the offshore waters look to range between 4 to 6 feet, but
elevated seas will be possible in and around stronger storms. By
Friday and into the weekend, both winds and seas will lower as the
pressure gradient weakens across the region.
Additionally, tide levels are continuing to run about 1.5 to 2.0
feet above normal. At Galveston Bay Entrance, tide levels could peak
at 3.0 to 3.4 feet above MLLW during high tide. High tide values of
this nature will continue at least through tomorrow and Wednesday
before slowly lowering beneath the 3.0 feet threshold. A Beach
Hazards statement is in effect to cover both the risk for strong rip
currents, as well as the elevated tide levels and impacts that are
possible. Hathaway
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 74 92 73 89 74 / 10 60 20 80 60
Houston (IAH) 76 89 76 86 75 / 30 60 70 90 90
Galveston (GLS) 80 87 79 86 79 / 80 80 90 100 80
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Tuesday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:32 PM CDT | Special Marine Warning | HGX | 28 min | |
| Sep 15, 8:37 PM CDT | Special Weather Statement | HGX | Galveston | 38 min |
| Sep 16, 5:41 AM CDT | Coastal Flood Statement | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Matagorda | 10 hr |
| Sep 16, 5:41 AM CDT | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 10 hr |
Nearby
Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.